Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 77, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 22, 2004, 6:23 PM CDT for Grundy County, Will County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2004, 6:23 PM CDT (23:23 UTC)
- Expired
- May 22, 2004, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Grundy County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 28 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 22, 3:30 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT SAT MAY 22 2004
.DISCUSSION FOR THE AFTERNOON ZONES/GRIDS:
THE WARM FRONT WILL CONTINUE TO MOVE NORTH. THERE IS A RATHER LARGE MESOHIGH
OVER NORTHWEST ILLINOIS. THIS WILL INHIBIT SOME CONVECTION FOR THE EARLY PART
OF EVENING. STRONG SOUTH FLOW CONTINUES. SO WE EXPECT MORE THUNDERSTORMS LATER
TONIGHT WILL LEAVE LIKELY IN THE FORECAST THROUGH MIDNIGHT. ALSO WILL KEEP A
FLOOD WATCH UNTIL MIDNIGHT. THAT IS BECAUSE OF THE SATURATED GROUND AND THE
LIKELIHOOD OF MORE THUNDERSTORMS TONIGHT.
THE CYCLONE IS FORECAST TO MOVE FROM WESTERN KANSAS THROUGH CENTRAL
IOWA AND INTO NORTHEAST WISCONSIN BY MIDNIGHT MONDAY MORNING. WE USED
THE ETA AND MESOETA MODEL FOR MOVEMENT OF THE CYCLONE. WILL KEEP SHOWERS
AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY AND SUNDAY NIGHT. THE
500 MB PROFILER SHOWS THE WAVE OVER COLORADO AT 20 UTC. THERE IS A 55 KNOT
WIND MOVING IN NEW MEXICO. SO THE UPPER AIR SUPPORT IS THERE FOR
CYCLOGENESIS. AS THE CYCLONE DEVELOPS THERE WILL BE STRONG WINDS
AND UNSTABLE AIR.
BY MONDAY...THE FRONT WILL BE PAST AND THE PRECIPITATION WILL BE OVER.
ANOTHER 500 MB WAVE MOVES INTO MINNESOTA MONDAY NIGHT. WILL LEAVE A
CHANCE OF THUNDERSTORMS FOR MONDAY NIGHT. WHW
&&
.AVIATION DISCUSSION FOR 18Z TAFS...
CONVECTION ASSOCIATED WITH OVERNIGHT MCS ACROSS IA BEGINNING TO
INTENSIFY. MOST OF THUNDER APPEARS TO BE CONCENTRATED SOUTH OF MOST
OF IL TERMINALS AND WILL CARRY TEMPO GROUP JUST OVER NEXT FEW HOURS
BEFORE MCS EXITS THE AREA. ANOTHER ROUND OF THUNDERSTORMS EXPECTED
TONIGHT AS AIR MASS RECOVERS IN WAKE OF AFTERNOON MCS. LOW LEVEL
BOUNDARY WILL REMAIN DRAPED RIGHT ACROSS NORTHERN PORTION OF CWA
TONIGHT WITH WEAK UPPER DISTURBANCES EXPECTED TO INTERACT WITH THIS
BOUNDARY. WILL CARRY MENTION OF TSRA FROM 00Z TO 03Z. BOUNDARY
SHOULD LIFT INTO SOUTHERN/CENTRAL WISCONSIN OVERNIGHT INTO SUNDAY
MORNING WITH INDICATIONS OF MID LEVEL DRY SLOT ADVECTING INTO CWA
TOMORROW AFTERNOON. WINDS SHOULD BECOME SOUTHEAST IN VICINITY OF
BOUNDARY TONIGHT BECOMING WEST/SOUTHWEST TOMORROW AFTERNOON IN WARM
SECTOR.
NDM
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 06Z SUN FOR WINNEBAGO...BOONE...MCHENRY...
LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
IN...NONE.
LK MI...NONE.Hazardous weather outlook, May 22, 4:00 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 400 PM CDT SAT MAY 22 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-231100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 400 PM CDT SAT MAY 22 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT... A FLOOD WATCH IS IN EFFECT FOR TONIGHT TIL MIDNIGHT FOR... BOONE...COOK...DE KALB...DUPAGE...KANE...LAKE...LEE...MCHENRY...OGLE AND WINNEBAGO. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER TONIGHT. THE AIR WILL BECOME MORE UNSTABLE AS SOUTH WINDS BRING MOISTURE FROM THE GULF OF MEXICO. SEVERAL WEAK UPPER AIR DISTURBANCES WILL MOVE THROUGH TONIGHT AND INITIATE THE THUNDERSTORMS. THE THUNDERSTORM THAT MAY FORM MAY PRODUCE VERY HEAVY RAINFALL...HAIL AND DAMAGING WIND. SOME LOCALIZE FLOODING MAY OCCUR IN THE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-231100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 430 PM CDT SAT MAY 22 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE AIR WILL BECOME MORE UNSTABLE AS SOUTH WINDS BRING MOISTURE FROM THE GULF OF MEXICO. SEVERAL WEAK UPPER AIR DISTURBANCES WILL MOVE THROUGH TONIGHT AND INITIATE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A COLD FRONT MOVES THROUGH LATE IN THE DAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO EARLY TUESDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Special weather statement, May 22, 2:33 PM CDT, 3 hours 50 minutes before
ILZ014-ILZ021-ILZ022-ILZ032-ILZ023-ILZ033-ILZ039-INZ001-INZ002- INZ003-INZ010-INZ011-INZ019-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 233 PM CDT SAT MAY 22 2004 ILZ014-021-022-032-222300- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 247. COUNTIES CLEARED INCLUDE: IN ILLINOIS: COOK...GRUNDY...LIVINGSTON...WILL... THIS INCLUDES THE CITIES OF...CHICAGO...JOLIET...MORRIS... PONTIAC... ILZ023-033-039-INZ001>003-010-011-019-222300- SEVERE THUNDERSTORM WATCH 247 REMAINS VALID UNTIL 600 PM CDT (600 PM EST) SATURDAY FOR THE FOLLOWING COUNTIES: IN ILLINOIS: FORD...IROQUOIS...KANKAKEE... IN INDIANA: BENTON...JASPER...LAKE IN...LA PORTE...NEWTON...PORTER... THIS INCLUDES THE CITIES OF...FOWLER...GARY...GIBSON CITY... KANKAKEE...LA PORTE...MOROCCO...RENSSELAER...VALPARAISO... WATSEKA...
Special weather statement, May 22, 2:41 PM CDT, 3 hours 42 minutes before
ILZ023-ILZ033-ILZ039-INZ001-INZ002-INZ010-INZ011-INZ019-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 241 PM CDT SAT MAY 22 2004 ILZ023-033-039-INZ001-002-222300- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 247. COUNTIES CLEARED INCLUDE: IN ILLINOIS: FORD...IROQUOIS...KANKAKEE... IN INDIANA: LAKE IN...PORTER... THIS INCLUDES THE CITIES OF...GARY...GIBSON CITY...KANKAKEE... VALPARAISO...WATSEKA... INZ010-011-019-222300- SEVERE THUNDERSTORM WATCH 247 REMAINS VALID UNTIL 600 PM CDT (600 PM EST) SATURDAY FOR THE FOLLOWING COUNTIES: IN INDIANA: BENTON...JASPER...NEWTON... THIS INCLUDES THE CITIES OF...FOWLER...MOROCCO...RENSSELAER...
Special weather statement, May 22, 3:22 PM CDT, 3 hours 1 minute before
INZ010-INZ011-INZ019-222045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 322 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN SEVERE THUNDERSTORM WATCH 247. COUNTIES CLEARED INCLUDE: IN INDIANA: BENTON...JASPER...NEWTON... THIS INCLUDES THE CITIES OF...FOWLER...MOROCCO...RENSSELAER...
Local storm report, May 22, 4:11 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
411 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 AM FLOOD LAKE ZURICH 42.19N 88.09W
05/22/2004 LAKE IL LAW ENFORCEMENT
13 INTERSECTIONS FLOODED AND CLOSED. FLOOD WATERS AS HIGH
AS CAR WINDOWS IN SOME AREAS. GROUND LEVEL BUSINESSES
FLOODED.
0157 AM FLOOD CRYSTAL LAKE 42.23N 88.33W
05/22/2004 MCHENRY IL TRAINED SPOTTER
MINOR STREET FLOODING.
0155 AM MARINE TSTM WIND CHICAGO 41.88N 87.63W
05/22/2004 41 MPH COOK IL C-MAN STATION
THE HARRISON CRIB RECORDED A GUST TO 41 MPH.
0125 AM FLOOD LAKE ZURICH 42.19N 88.09W
05/22/2004 LAKE IL LAW ENFORCEMENT
HEAVY STREET FLOODING. VIADUCT ON ROUTE 12 IMPASSABLE.
ROUTE 22 AND MIONSKI ROAD FLOODED AND IMPASSABLE. SOME
BASEMENT FLOODING ALSO REPORTED.
0120 AM TSTM WND DMG BULL VALLEY 42.31N 88.35W
05/22/2004 MCHENRY IL LAW ENFORCEMENT
TREE DOWN.
1235 AM HAIL CRYSTAL LAKE 42.23N 88.33W
05/22/2004 0.88 INCH MCHENRY IL TRAINED SPOTTER
REPORTED AT AMBERWOOD AND BENNINGTON DRIVE.
1158 PM TSTM WND DMG WAUCONDA 42.27N 88.14W
05/21/2004 LAKE IL EMERGENCY MNGR
POWER LINES AND NUMEROUS TREES DOWN.
0939 PM HAIL NAPERVILLE 41.76N 88.15W
05/21/2004 1.00 INCH DUPAGE IL EMERGENCY MNGR
ROUTE 59 AND 83RD STREET.
0907 PM HAIL BARTLETT 41.98N 88.21W
05/21/2004 1.00 INCH DUPAGE IL PUBLIC
0828 PM FLOOD STREAMWOOD 42.02N 88.17W
05/21/2004 COOK IL PUBLIC
WATER COVERING WOODLAWN HEIGHTS AND PARK ROADS.
0805 PM HAIL BARTLETT 41.98N 88.21W
05/21/2004 0.75 INCH DUPAGE IL PUBLIC
0750 PM TSTM WND DMG GENEVA 41.88N 88.31W
05/21/2004 KANE IL PUBLIC
LARGE LIMBS DOWN.
0747 PM HAIL DIXON 41.85N 89.48W
05/21/2004 1.00 INCH LEE IL EMERGENCY MNGR
0741 PM HAIL DIXON 41.85N 89.48W
05/21/2004 0.88 INCH LEE IL PUBLIC
0720 PM MARINE TSTM WIND CHICAGO 41.88N 87.63W
05/21/2004 49 MPH COOK IL C-MAN STATION
THE HARRISON CRIB MEASURED A WIND GUST TO 49 MPH.
0701 PM HAIL SYCAMORE 41.98N 88.70W
05/21/2004 0.75 INCH DE KALB IL PUBLIC
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 60 min |
| May 21, 7:09 PM CDT | Flash Flood Warning | LOT | Lake, McHenry | 3 hr |
| May 21, 7:12 PM CDT | Special Marine Warning | LOT | 108 min | |
| May 21, 7:12 PM CDT | Special Marine Warning | LOT | 108 min | |
| May 21, 7:12 PM CDT | Special Marine Warning | LOT | 108 min | |
| May 21, 7:12 PM CDT | Special Marine Warning | LOT | 108 min | |
| May 21, 7:13 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 47 min |
| May 21, 7:23 PM CDT | Flash Flood Warning | LOT | Cook, DeKalb, DuPage, Kane, Lee, Ogle | 3 hr |
| May 21, 7:59 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 61 min |
| May 21, 8:01 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 59 min |
| May 21, 8:03 PM CDT | Tornado Warning | LOT | DeKalb | 27 min |
| May 21, 8:22 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 53 min |
| May 21, 8:35 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 40 min |
| May 21, 8:58 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 21, 8:58 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 21, 8:58 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 21, 9:10 PM CDT | Severe Thunderstorm Warning | LOT | Kane, Kendall | 50 min |
| May 21, 11:47 PM CDT | Special Marine Warning | LOT | 118 min | |
| May 21, 11:47 PM CDT | Special Marine Warning | LOT | 118 min | |
| May 22, 12:22 AM CDT | Severe Thunderstorm Warning | LOT | Lake | 23 min |
| May 22, 12:36 AM CDT | Severe Thunderstorm Warning | LOT | McHenry | 54 min |
| May 22, 1:33 AM CDT | Special Marine Warning | LOT | 117 min | |
| May 22, 1:33 AM CDT | Special Marine Warning | LOT | 117 min | |
| May 22, 1:33 AM CDT | Special Marine Warning | LOT | 117 min | |
| May 22, 1:40 AM CDT | Severe Thunderstorm Warning | LOT | Cook | 50 min |
| May 22, 2:16 AM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 44 min |
| May 22, 4:22 AM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 83 min |
| May 22, 12:36 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 39 min |
| May 22, 12:42 PM CDT | Special Marine Warning | LOT | 93 min | |
| May 22, 12:42 PM CDT | Special Marine Warning | LOT | 93 min | |
| May 22, 12:42 PM CDT | Special Marine Warning | LOT | 93 min | |
| May 22, 1:48 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.